Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


sustiva rash
Dec 4, 2003

I was diagnosed with hiv 6 yrs ago. I started on combivir which didn't work fast enough for my doctor so he switched me after 6 mos to Norvir, Fortavase, Zerit, and Videx. My current viral count is undetectible, and my cd-4 count is over 1100. A week ago he switched me to combivir and sustiva due to the ugly fat changes in my body. But after a week I developed a rash all over my chest, stomach, and arms. I contacted my doctor and he told me to stop taking all meds until I can see him 4 days from now. Is that safe? Could the Sustiva be causing the problem? Is there another drug combo I could try that won't have the fatty tissue problem the protease inhibitors did?

Response from Dr. Henry

Rashes with Sustiva are fairly common and can often be treated through (Benadryl, Tylenol might help). Stopping Sustiva and/or 3TC can result in resistance if not done carefully (sequenced stopping or use of another drug of a week). Nevirapine is also used in that setting but with a rash that would not be a good idea (to substitute for Sustiva). Use of one of the newer PIs with perhaps less lipid/fat problems is another option (such as atazanavir or phosamprenavir). If you never have been sick with AIDS and never had a CD4 count < 350 then another issue is whether you should stop your treatment for a while since. I would discuss further with your HIV provider.

KH



Previous
Side effects on treatments
Next
IL-2 & liver function

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement